Red rashes on the lower legs

Share this content:

To view this full activity and take the posttest on mycme.com, click here.

CASE #1

A 55-year-old woman with no other medical problems had been hospitalized for pneumonia related to Streptococcus pnemoniae. The patient was put on cefazolin 500 mg IV every 12 hours. No drug allergies were noted. Two days after starting on cefazolin, a purpuric rash broke out on the woman's lower legs. Biopsy showed vascular and perivascular infiltration of polymorphonuclear leukocytes that had fractured into nuclear dust (leukocytoclasis). Extravasation of erythrocytes and fibrinoid necrosis of the blood vessel walls were noted.

CASE #2

A patient presented with reddish papules and plaques on the lower legs that had been increasing in number throughout the past year. The eruption did not itch, burn, or hurt. There were no systemic symptoms or fever. There were more papules on the left leg than on the right. Skin biopsy demonstrated perivascular mononuclear infiltrates with extravasated RBCs and hemosiderin deposits in the upper dermis without apparent damage to the blood vessel walls. The deposition of hemosiderin was confirmed.

What is the diagnosis?

For CASE #1, click "NEXT." For CASE #2, click "3."

Page 1 of 3
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Dermatologic Look-Alikes